Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 65, NWS Sioux Falls, SD

July 16, 2019Lincoln County, Lyon County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 16, 2019, 10:45 PM CDT for Lincoln County, Lyon County, Minnesota. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2019, 10:45 PM CDT (03:45 UTC)
Expired
Jul 16, 2019, 11:10 PM CDT
In force
25 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lincoln County, MN, Lyon County, MN

The radar

The Sioux Falls radar (KFSD), 110 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 3.8 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2019-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 788 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2019-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
788 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1663 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.2
Supercell composite
6.7

Open this sounding in Storm Lab

The text

As transmitted.

041 
WUUS53 KFSD 170345
SVRFSD
MNC081-083-170430-
/O.NEW.KFSD.SV.W.0065.190717T0345Z-190717T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
1045 PM CDT Tue Jul 16 2019

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Northwestern Lyon County in southwestern Minnesota...
  Northern Lincoln County in southwestern Minnesota...

* Until 1130 PM CDT.

* At 1045 PM CDT, a severe thunderstorm was located near Hendricks,
  or 20 miles southeast of Clear Lake, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Ivanhoe around 1100 PM CDT.
  Taunton around 1130 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4442 9602 4446 9645 4452 9646 4463 9645
      4463 9602
TIME...MOT...LOC 0345Z 267DEG 18KT 4456 9636 

HAIL...1.00IN
WIND...60MPH
 
$$

JM
1 follow-up statement
307 
WWUS53 KFSD 170410
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
1110 PM CDT Tue Jul 16 2019

MNC081-083-170419-
/O.CAN.KFSD.SV.W.0065.000000T0000Z-190717T0430Z/
Lyon MN-Lincoln MN-
1110 PM CDT Tue Jul 16 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LYON AND NORTHERN
LINCOLN COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 4442 9602 4446 9645 4452 9646 4463 9645
      4463 9602
TIME...MOT...LOC 0409Z 267DEG 18KT 4457 9619 

$$

JM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 10:29 PM CDT, 16 minutes earlier.

Area forecast discussion, Jul 16, 10:29 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1029 PM CDT Tue Jul 16 2019

.SHORT TERM...(This Evening through Wednesday)
Issued at 326 PM CDT Tue Jul 16 2019

Scattered strong to severe thunderstorms are possible tonight into
early Wednesday morning.

Scattered thunderstorms from an exiting MCV will continue to move
eastward into the Upper MS Valley through early this afternoon.
Residual boundaries, instability and moisture could result in
isolated thunderstorms late this afternoon and evening. However,
better convective chances increase late this evening into early
Wednesday morning as a strong shortwave rolls across the High
Plains.

As this main shortwave moves east over western SD this evening, an
increasing south-north moving low level jet from 30 to 40 knots will
develop. This will also enhance theta-e advection across the area and
hence, expand and intensify convection across south central SD.
MUCAPE will exceed 2500 J/kg this evening, and with an increasingly
deep layer shear profile from 30 to 45+ knots, organized supercells
are likely. A few rotating storms at the initial stage are possible;
however, the primary mode during the overnight hours looks to be
multi-cell clusters of bowing segments as storms move through the
forecast area. Soundings show an inverted V-profile and DCAPE values
over 1000 J/kg and 0-3 km shear from 25-30 knots. Thus, large hail
will be possible in the early stages, but the main threat will be
damaging winds with the potential for 70 mph+.

Confidence level in terms of precipitation chances is moderate to
high. Uncertainty arises with timing as models are not in good
agreement; therefore have followed the 700 mb boundary as reference
for PoPs. As of now, severe thunderstorms will be possible as early
as 1AM CDT or as late as 4AM CDT into Wednesday morning.

Convection re-develops Wednesday afternoon, mainly along and east
of I-29 as instability increases and the low-level jet re-
intensifies. SPC highlights well this risk on its Day 2 severe
weather outlook.

Cloud cover from the exiting MCS could impact temperatures on
Wednesday, mainly for areas along and north of I-90 with highs in
the upper 80s. An Excessive Heat Watch remains in effect for areas
along and south of I-90 where highs are expected to be from the
upper 80s to low 90s.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 326 PM CDT Tue Jul 16 2019

The main concern in the long term is the continued heat, especially
south of I-90.

As the ongoing MCS moves/weakens east of the forecast area,
lingering showers and thunderstorms will be possible Wednesday night
into Thursday. Better focus for precipitation will be along and east
of I-29. Next precipitation chances are expected Friday night and
again Saturday into Sunday as several vort max/disturbances move
along the westerly flow aloft.

In terms of temperatures, Thursday and Friday look like the warmest
days of the extended with highs ranging from the upper 80s to upper
90s. Afternoon temperatures are expected to reach the low to mid 70s
through the end of the week. As mentioned in the short-term, an
Excessive Heat Watch has been issued for portions of the forecast
area through Friday evening as heat index values are expected to be
up to 105 degrees Fahrenheit.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1028 PM CDT Tue Jul 16 2019

Scattered thunderstorms are expected to develop and push across
the area after 08Z tonight, affecting mainly KHON and KFSD into
Wednesday morning. A few additional thunderstorms may develop on
Wednesday afternoon.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Excessive Heat Watch from Wednesday afternoon through Friday
     evening for SDZ050-063>071.

MN...NONE.
IA...Excessive Heat Watch from Wednesday afternoon through Friday
     evening for IAZ001>003-012>014-020>022-031-032.

NE...Excessive Heat Watch from Wednesday afternoon through Friday
     evening for NEZ013-014.

&&

SHORT TERM...05
LONG TERM...05
AVIATION...JM
Hazardous weather outlook, Jul 16, 3:55 AM CDT, 18 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
355 AM CDT Tue Jul 16 2019

IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ050-063>071-
170900-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Dixon-Dakota-Gregory-Charles Mix-Douglas-
Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Union-
355 AM CDT Tue Jul 16 2019

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, south central South
Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Thunderstorms will move across parts of southeast South Dakota,
northeast Nebraska, and northwest Iowa this morning. Brief heavy
rain, small hail, and wind gusts to 40 mph are possible with the
strongest storms.

Additional thunderstorms are possible this afternoon mainly across
northwest Iowa. A few of these storms may be strong to severe,
capable of producing large hail and damaging wind.

Another round of strong to severe thunderstorms is possible late
this evening and into tonight, especially for areas along and
west of the James River Valley in southeast South Dakota. The
strongest storms will be capable of producing hail up to ping pong
size and wind gusts in excess of 70 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Hot and humid conditions are expected Wednesday through Friday
with heat index values ranging from 100 to 105 degrees each
afternoon.

Periodic thunderstorms are possible Wednesday, Saturday night, as
well as Sunday night. It is too early to determine if any of
these storms will be severe, so continue to monitor your local
forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required late this evening into tonight.

MNZ071-072-080-081-089-090-097-098-SDZ038>040-052>062-170900-
Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-
Beadle-Kingsbury-Brookings-Jerauld-Sanborn-Miner-Lake-Moody-Brule-
Aurora-Davison-Hanson-McCook-Minnehaha-
355 AM CDT Tue Jul 16 2019

This Hazardous Weather Outlook is for portions of southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Thunderstorms are possible this afternoon mainly across southwest
Minnesota. A few of these storms may be strong to severe, capable
of producing large hail and damaging wind.

Strong to severe thunderstorms are possible late this evening and
into tonight, especially for areas along and west of the James
River Valley in southeast South Dakota. The strongest storms will
be capable of producing hail up to ping pong size and wind gusts
in excess of 70 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Warm and humid conditions are expected Wednesday through Friday
with heat index values ranging from 95 to 100 degrees each
afternoon.

Periodic thunderstorms are possible Wednesday, Saturday night, as
well as Sunday night. It is too early to determine if any of
these storms will be severe, so continue to monitor your local
forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required late this evening into tonight.

Rogers

In the hours before

Special weather statement, Jul 16, 5:38 PM CDT, 5 hours 7 minutes before
Special Weather Statement
National Weather Service Sioux Falls SD
538 PM CDT Tue Jul 16 2019

MNZ071-072-080-081-089-090-097-098-SDZ039-040-054>056-170100-
Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-
Kingsbury-Brookings-Miner-Lake-Moody-
Including the cities of Tyler, Hendricks, Lake Benton, Ivanhoe,
Marshall, Slayton, Fulda, Windom, Mountain Lake, Worthington,
Jackson, Lakefield, Pipestone, Luverne, De Smet, Arlington,
Lake Preston, Brookings, Howard, Madison, Orland, and Flandreau
538 PM CDT Tue Jul 16 2019

...Brief Funnel Clouds Possible Through Early Evening...

Scattered thunderstorms forming along a weak boundary...situated
across east central South Dakota and southwest Minnesota near the
Highway 14 corridor...may produce brief funnel clouds. Any funnel
clouds that develop are expected to be weak and not touch the
ground. However if you feel your safety is threatened please seek
shelter.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 4:07 AM CDTExcessive Heat WarningFSDCottonwood, Jackson, Lyon, Murray, Nobles, Rock66 hr
Jul 17, 5:19 PM CDTHeat AdvisoryFSDCottonwood, Jackson, Nobles, Rock28 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.